A Case of Kratom Induced Cholestasis
Kaur R, Siedlecki C, and Jafri SM. A Case of Kratom Induced Cholestasis. J Gen Intern Med 2019; 34(2):S425-S426.
J Gen Intern Med
Learning Objective #1: Recognize that there are many uncommon and likely unrecognized drugs including prescription, over the counter and herbal remedies that can cause cholestasis CASE: The patient is a 42 year old female with a history of polio, with no residual deficits, who presented with generalized symptoms of subjective fever, fatigue, nausea and poor appetite. She was being worked up in an outpatient setting however when her urine turned dark orange, she decided to present to the hospital. When she initially presented, she had elevated transaminases; alanine aminotransferase (ALT) 371, aspartate aminotransfer-ase (AST) 171. Her ALT increased to 606 on recheck. Other labs included total bilirubin 3.3, alkaline phosphatase 298 and INR 0.97. Ultrasound of the abdomen showed a thickened gallbladder wall without murphy's sign and a normal evaluation of the liver. On initial questioning, she denied a previous history of liver disease, alcohol use, or tylenol use. Autoimmune liver panel, hepatitis and HIV screen was negative. Epstein-Barr virus and cytomegalo-virus was negative. Alpha-1-antitrypsin, iron, ceruloplasmin were within normal limits. Upon further questioning of home medications, she reported kratom use for treatment of her chronic pain secondary to her past history of polio. Her duration of use of kratom was 4 months with her last use 4 weeks prior to presentation. She was diagnosed with herbal induced cholestasis by kratom. Her jaundice improved, liver enzymes trended down and she was discharged. Her one month outpatient follow up revealed normal liver enzymes with no further reported kratom use. IMPACT/DISCUSSION: The herbal remedy kratom has been long used in traditional medicine most commonly for depression, anxiety and pain since the nineteenth century, however its impact on the liver is not well known. The mechanism by which kratom induced liver injury in this patient is unknown. The pattern of liver injury was mixed between hepatocellular and cholestatic suggesting that there might be multiple mechanisms of injury. Injury can present with generalized symptoms which can often times be mistaken for other pathologies which is why a thorough history is required to further understand and discontinue offending agents such as kratom. Although kratom was helping to alleviate pain in this patient, discontinuation was necessary to allow complete resolution of liver injury. Conclusion: This case represented short term use of kratom which induced liver injury with subsequent resolution upon discontinuation. There are many oral agents that are still not fully understood or well known which cause liver injury. With this lack of knowledge, it remains important for internists to obtain thorough historys of everything that is ingested prior to presentation. With this information, better understanding and insight can be obtained to which agents should be avoided in the general population.